Monday, September 15, 2014

Friday, March 20, 2009 Cathy, Community Member, asks

Q: What can cause a rapid decline in Alzheimers patient in stage 6 within the last few days?

Within the last 2-3 days the confusion is worse and sometimes her

speech seems slower and garbled. Her blood pressure is good and her physical health is also good. She was very restless at night before but now she sleeps all night and most of the day.

Answer This
Answers (3)
Carol Bradley Bursack, Health Guide
3/21/09 2:19pm

Hi Cathy,

You'd need a doctor to answer this appropriately, but if she is stage 6, and sleeping most of the time, I'd say organs are "forgetting" how to function and her body is naturally shutting down. Again, this is just a layman's idea. The doctor should be able to give you a better answer. But this is late stage, and anything can happen. If she isn't in pain, be grateful for that.

Blessings to you,

Carol

 

 

 

 

Reply
Dorian Martin, Health Guide
3/22/09 2:25pm

Hi, Cathy,

 

I agree with Carol's assessment. The one thing I learned in watching my mom's battle with Alzheimer's is that it's not a linear disease. By that, I mean the progression moves in fits and starts; one day the loved one seems just fine, and the next day, a tremendous decline in mental capacity is visible. It's also hard to tell what part of the brain is under attack by the disease. In my mom's case, she never lost her speech, but she suddenly developed problems swallowing food, which was caused by a combination of her Alzheimer's disease as well as her Chronic Obstructive Pulmonary Disease.

 

Take care and keep us posted!

 

Dorian

Reply
NC, Community Member
3/23/09 2:09pm

My father-in-law is in stage 6. So far the visible signs happened when he just got out of the hospitals or had medications problems (too many or too little.)  he suddenly walked and fell in Oct., 2007, and then after that, he could no longer walk a long distance. After the hospitalization due to his medication problem in Nov., 2007, his dementia/Alzheimer's state got worse and he began to forget about his own son and his life/career in details. To us, it changes every year in Nov. or Jan. For example, this Jan. after another hospitalization due to his congestive heart failure, he gets more agitated this year. He was very confused in the mornings in Sept, 2008. The doctor stopped his medications for AD (namenda and exelon.) So he is not so confused anymorel.

You can ask the doctor if there is any problem like medications. Also, you can check to see if there is anything dramatic happened in the daily life that made her emotional or upset. A small cause could make it worse in a few days.

We are not there yet for real late stage, so we will wait to see what is going to happen. He may stop talking or walking one day. However, I heard that for not walking, it is slow and it begins by not being able to standing firmly.

It is complicated and each person is different.

Take care,

Nina

Reply
Answer This

Important:
We hope you find this general health information helpful. Please note however, that this Q&A is meant to support not replace the professional medical advice you receive from your doctor. No information in the Answers above is intended to diagnose or treat any condition. The views expressed in the Answers above belong to the individuals who posted them and do not necessarily reflect the views of Remedy Health Media. Remedy Health Media does not review or edit content posted by our community members, but reserves the right to remove any material it deems inappropriate.

By Cathy, Community Member— Last Modified: 10/26/11, First Published: 03/20/09